Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 75, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2001, 9:30 PM CDT for Buffalo County, Wisconsin. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 2001, 9:30 PM CDT (02:30 UTC)
- Expired
- Jun 17, 2001, 10:30 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:00 PM CDT | Hail 0.75 | Buffalo City, WI | |
| Jun 17, 10:00 PM CDT | Thunderstorm Wind 52 E | Buffalo City, WI | |
| Jun 17, 10:07 PM CDT | Hail 1 | Buffalo City, WI | |
| Jun 17, 10:16 PM CDT | Hail 1.5 | Fountain City, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS53 KARX 180230 SVRLSE WIC011-180330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 930 PM CDT SUN JUN 17 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 1030 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ALMA...OR ABOUT OVER WABASHA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR ALMA AT 935 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jun 17, 3:07 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT SUN JUN 17 2001 MAIN FORECAST PROBLEM IS CONVECTIVE CHANCE TONIGHT THROUGH MONDAY NIGHT WITH EVOLVING WARM SECTOR AND COLD FRONTAL PASSAGE. INSTABILITY CONTINUES TO BUILD ACROSS IOWA WITH SBCAPES APPROACHING 2500J/KG. RUC2 ALSO PLACES MOST OF IA UNDER A STRONG 100J/KG CIN CAP. CAP WEAKENS NORTHEAST BUT CAPES ARE 500 OR LESS OVER WI. SURFACE ANALYSIS SHOWS TWO BOUNDARIES. FIRST ALONG KMLI-KAEL-KFSD LINE WITH INSTABILITY SOUTH OF IT AND SOUTHERLY WIND. SECOND CAPPED AIR MASS OVER KS/NEB/WRN MO. BOTH ARE EVOLVING NORTHWARD. RADAR AND SATELLITE INDICATE ELEVATED SHOWERS OVER MN MOVING EAST. LIGHTNING STRIKES NEAR KOMA AND WRN IA WITH ELEVATED CONVECTION IN AREA OF LOW- MID LEVEL CONVERGENCE. SURFACE-BASED STORMS NOW ERUPTING NEAR KABR WITH SEWRD MOTION. I AM QUITE PLEASED WITH AVN/ETA SOLUTIONS TODAY...WHICH ARE QUITE SIMILAR AS THEY HAVE BEEN LAST FEW DAYS. HOWEVER...THE ETA TOTALLY MISSED THE SD CONVECTION THIS MORNING...OLDER RUNS HAD IT. MSAS SURFACE ANALYSIS CONTINUES TO SHOW 1MB/HR PRESSURE FALLS CENTERED ON KOMA. AS PRESSURE FALL IN PLAINS...SOUTHERLY FLOW AND LOW-LEVEL JET WILL ENHANCE OVERNIGHT AND FIRE INTO NORTHERN SURFACE BOUNDARY AND UPSLOPE OVER FRONT. 850 MB MOISTURE TRANSPORT IS CONVERGING RIGHT INTO SOUTHERN MN AT 00Z AND THIS THEN SHIFTS EASTWARD INTO FORECAST AREA. WITH 2500-300J/KG CAPES RUNNING OVER FRONTAL BOUNDARY ACROSS AREA...MCS WILL EVOLVE FROM A KFSD ORIGIN POINT. CORFIDI VECTORS SUGGEST SOUTHEAST MOTION BUT FACTORING IN EVOLVING LLJ TO NORTH...IT MAY BE MORE EAST. WITH PRECIPITABLE WATER NEAR 1.5 IN SOURCE AIR MASS...WILL ISSUE A FLASH FLOOD WATCH FOR SERN MN KRST-KAUM COUNTIES THAT HAVE HAD PROBLEMS LATELY. SOME SUPPORT IN ETA FOR A POSSIBLE SECOND CLUSTER FURTHER NORTH OF THIS WHICH IS NOW GROWING NEAR KABR. MUST ALSO WATCH SURFACE BOUNDARY FOR SURFACE BASED CONVECTION NERN IA/SWRN WI/SERN MN. 0-6KM BULK SHEAR IS 50KTS AND WEAKENS SLIGHTLY THROUGH THE NIGHT...THUS MAIN THREAT FOR SEVERE IS WEST OF MISS RIVER WITH MCS AS IT MOVES IN. APPEARS IT IS MAINLY HAIL/WIND BUT 0-3KM HELICITY IS AROUND 200 IN SOUTHERLY FLOW. WILL RAIN MOST AREAS TONIGHT WITH ALL THESE FACTORS. WARM FRONT SHOULD SURGE NORTHWARD MONDAY AFTER MORNING CONVECTION PULLS EAST AND AHEAD OF STRONG SHORTWAVE TROUGH AND COLD FRONT. ETA/AVN PULL IN A STRONG CAP AND WARM LOW-LEVEL TEMPERATURES TO 18C. WILL BRING AN AFTERNOON BREAK INTO MONDAY PERIOD WITH STRONG SWRLY FLOW...WARM SURFACE HIGHS VIA MIXING...AND LOWERING OF TSRA CHANCES FURTHER EAST OF COLD FRONT. COLD FRONT SHOULD LIE ALONG A KMSP-KSUX LINE AT 18Z. THEN...INSTABILITY SHOULD BE QUITE LARGE BY 00Z WHEN FRONT MOVES THROUGH. SPEED MAX ALOFT MOVES IN WITH 60+ KTS AT 500 MB. 0-6KM BULK SHEAR SUPPORT SUPERCELLS WITH CAPES OF 2500-3500J/KG IN PLACE OVER CWA. VGP/BRN SHEAR LOOK GOOD FOR ISOLATED TORNADOES...BUT CURVATURE IS NOT STRONG IN UNIDIRECTIONAL HODOGRAPH. SPC HAS A MOD RISK FOR THIS PERIOD AND MAIN THREAT IS VERY LARGE HAIL AND WIND. STORMS WILL BE SUPERCELL SPLITERS AND ISOLATED TORNADOES COULD FORM IF DEVIANT MOTION OCCURS OFF HODOGRAPH...ESPECIALLY IN LARGE CAPE ENVIRONMENT. CAP IS HUGE IN ETA AND IT DOESNT CONVECT THE AIR MASS DUE TO WEAK SURFACE CONVERGENCE AND FN VECTOR CONVERGENCE OVER THE FORECAST AREA. I AM IGNORING THIS FOR NOW BUT THESE FACTORS ALONG WITH LARGE SCALE UPPER JET TO THE NORTH COULD POSSIBLY LIMIT OUTCOME MONDAY EVENING. THIS WEATHER SCENARIO TRANSLATES SOUTHEAST ACROSS FORECAST AREA OVERNIGHT INTO TUESDAY MORNING. TUESDAY IS A MUCH DIFFERENT AIR MASS OVER THE REGION WITH THE SOUTHERN PORTIONS STILL NEAR FRONT FOR A CHANCE OF RAIN. IT WILL BE A COLD AIR/DRY ADVECTION DAY. COLD POOL AND UPPER LOW MOVES ACROSS WI FORECAST AREA ON WEDNESDAY FOR INSTABILITY SHOWERS. EXTENDED...MODELS AGREE ON DRY PERIOD WITH GRADUAL WARMING. COORDINATED WITH MKX/GRB/MPX/DMX. .LSE...FLASH FLOOD WATCH SERN MN TONIGHT...MNZ079-086-087-094-095. DB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:02 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 58 min |
| Jun 17, 8:37 PM CDT | Tornado Warning | ARX | Buffalo | 53 min |
| Jun 17, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 49 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 67 min |
| Jun 17, 9:15 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 17, 9:36 PM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 65 min |
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 53 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 58 min |
| Jun 17, 10:47 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 58 min |
| Jun 17, 11:14 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 61 min |
| Jun 17, 11:28 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 32 min |
| Jun 17, 11:31 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 59 min |
| Jun 18, 1:19 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 56 min |
| Jun 18, 1:35 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 55 min |
| Jun 18, 4:35 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 55 min |
| Jun 18, 6:03 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 57 min |
| Jun 18, 6:06 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 54 min |
| Jun 18, 6:50 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 20 min |
| Jun 18, 7:15 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.